ARTHROCARE CORPORATION REFLEX ULTRA 45 COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Back to Search Results |
| Model Number |
EICA4845-01 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Adult Respiratory Distress Syndrome (1696); Fatigue (1849); Hemorrhage/Blood Loss/Bleeding (1888); Pain (1994); Anxiety (2328); Distress (2329); Depression (2361); Nasal Obstruction (2466); Decreased Respiratory Rate (2485); Sleep Dysfunction (2517); Upper Respiratory Tract Injury (4599)
| Date of Event |
11/17/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
Event or Problem Description
It was reported that after a turbinate reduction surgery with the reflex ultra coblator ii, it had resulted in postoperative secondary atrophic rhinitis in both nasal valves, disrupted basic nasal breathing function with a significant adverse decrease in nasal airflow resistance (airway was over expanded, nasal breathing became equivalent of mouth breathing), mucosal damage post thermal destruction through coblation.And new chronic condition of severe nasal dryness (only 0-5% mucus present), ulceration in the left nasal valve where the turbinate structures were irreversibly damage/reduced by 50-55% on the left side (vs 21-25% on the right side), nasal valves collapse, ulceration in the nasal valves, with increasingly excessive dryness, high velocity air vortex, severe internal nasal valve collapse on both sides (>2.0mm on each side during normal inhalation effort), chronic obstruction in the left nasal valve caused by severe mucosal dryness, poor air filtering with cold air hitting the patient's nasopharynx, anosmia/loss of smell - complete on the left side, partial on the right side, obstructive sleep apnea (the patient started using the cpap machine), extreme symptoms of anxiety, depression and post-traumatic stress disorder from the injuries, pain and suffering (the patient started a psychotherapy course of treatment).The patient is in respiratory distress, is disabled, and cannot normally perform activities of his daily living.The doctor denied the patient's symptoms and refused to treat the patient.The patient went to other doctors to be formally diagnosed with postoperative atrophic rhinitis ("empty nose syndrome"), and to document numerous symptoms the patient experienced with that iatrogenic condition.The patient is currently considering various treatment options that are experimental in nature and are unlikely to reverse the injuries inflicted.This means the patient has incurred permanent injuries and will remain in respiratory distress for an undetermined period of time.
Event or Problem Description
It was reported that after a turbinate reduction surgery with the reflex ultra coblator ii, it had resulted in postoperative secondary atrophic rhinitis in both nasal valves, disrupted basic nasal breathing function with a significant adverse decrease in nasal airflow resistance (airway was over expanded, nasal breathing became equivalent of mouth breathing), mucosal damage post thermal destruction through coblation.And new chronic condition of severe nasal dryness (only 0-5% mucus present), ulceration in the left nasal valve where the turbinate structures were irreversibly damage/reduced by 50-55% on the left side (vs 21-25% on the right side), nasal valves collapse, ulceration in the nasal valves, with increasingly excessive dryness, high velocity air vortex, severe internal nasal valve collapse on both sides (>2.0mm on each side during normal inhalation effort), chronic obstruction in the left nasal valve caused by severe mucosal dryness, poor air filtering with cold air hitting the patient's nasopharynx, anosmia/loss of smell - complete on the left side, partial on the right side, obstructive sleep apnea (the patient started using the cpap machine), extreme symptoms of anxiety, depression and post-traumatic stress disorder from the injuries, pain and suffering (the patient started a psychotherapy course of treatment).The patient is in respiratory distress, is disabled, and cannot normally perform activities of his daily living.The doctor denied the patient's symptoms and refused to treat the patient.The patient went to other doctors to be formally diagnosed with postoperative atrophic rhinitis ("empty nose syndrome"), and to document numerous symptoms the patient experienced with that iatrogenic condition.The patient is currently considering various treatment options that are experimental in nature and are unlikely to reverse the injuries inflicted.This means the patient has incurred permanent injuries and will remain in respiratory distress for an undetermined period of time.The patient current health status: the patient is under severe respiratory distress, extreme fatigue during the daytime and cannot focus on or perform many daily activities without the help from outside.
Additional Manufacturer Narrative
H10: h2: additional information on b5, g2 and h6 (health effect - clinical code and impact code).
Additional Manufacturer Narrative
H10 h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that based on the information provided, the definitive clinical root cause of the reported adverse events cannot be determined.Furthermore, due to non-receipt of clinically relevant documentation from treating physicians, post op compliance and/or a procedural related event cannot be ruled out as contributory factors.Therefore, no further clinical/medical is warranted at this time.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
Event or Problem Description
It was reported that after a turbinate reduction surgery with the reflex ultra coblator ii, it had resulted in postoperative secondary atrophic rhinitis in both nasal valves, disrupted basic nasal breathing function with a significant adverse decrease in nasal airflow resistance (airway was over expanded, nasal breathing became equivalent of mouth breathing), mucosal damage post thermal destruction through coblation.And new chronic condition of severe nasal dryness (only 0-5% mucus present), ulceration in the left nasal valve where the turbinate structures were irreversibly damage/reduced by 50-55% on the left side (vs 21-25% on the right side), nasal valves collapse, ulceration in the nasal valves, with increasingly excessive dryness, high velocity air vortex, severe internal nasal valve collapse on both sides (>2.0mm on each side during normal inhalation effort), chronic obstruction in the left nasal valve caused by severe mucosal dryness, poor air filtering with cold air hitting the patient's nasopharynx, anosmia/loss of smell - complete on the left side, partial on the right side, obstructive sleep apnea (the patient started using the cpap machine), extreme symptoms of anxiety, depression and post-traumatic stress disorder from the injuries, pain and suffering (the patient started a psychotherapy course of treatment).The patient also had bleedings the first three weeks post surgery.A blood clot the size of three digits of a pinky finger was removed by the doctor from the left most damaged side, smaller blood clot (one digit of pinky) from the right side during the postoperative visit at the hospital, after 6 days another blood clots the size of two digits of a pinky finger on the left side of the nasal cavities and one digit on the right side of the nasal cavities came out, after seven days smaller chunks of blood clots kept coming out from the patient nasal cavities, when the nasal cavities had seemingly "cleared" from hemorrhage.The patient is in respiratory distress, is disabled, and cannot normally perform activities of his daily living.The doctor denied the patient's symptoms and refused to treat the patient.The patient went to other doctors to be formally diagnosed with postoperative atrophic rhinitis ("empty nose syndrome"), and to document numerous symptoms the patient experienced with that iatrogenic condition.The patient is currently considering various treatment options that are experimental in nature and are unlikely to reverse the injuries inflicted.This means the patient has incurred permanent injuries and will remain in respiratory distress for an undetermined period of time.The patient current health status: the patient is under severe respiratory distress, extreme fatigue during the daytime and cannot focus on or perform many daily activities without the help from outside.The "empty nose syndrome" (ens) condition of the patient and other related sequelae have not gone away.The symptoms have got worse and led to a total and permanent disability.
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
Event or Problem Description
The known chronic conditions from the injuries inflicted during the inferior turbinate reduction (itr) procedure using s&n equipment on (b)(6) 2021, include: (postoperative secondary atrophic rhinitis ("empty nose syndrome") in both nasal valves, as the turbinate structures were irreversibly damaged/reduced by 50-55% on the left side, 21-25% on the right side, following the itr procedure (as discovered through comparison of preop and postop mri/ct head scans).Disrupted basic nasal breathing function, severe inferior turbinate dysfunction, severe upper respiratory distress, following the itr procedure (as diagnosed on (b)(6) 2022).Severe internal damage to the stroma of the inferior turbinates, glandular and sinusoid depletion/diminution of submucosal glands, partial epithelial shedding of the cilia/reduced epithelial perfusion due to vascular damage, extensive fibrosis, following the itr procedure (as diagnosed on (b)(6) 2022).Probable nerve and submucosal damage to the erectile function of the inferior turbinates, following the itr procedure (as diagnosed on (b)(6) 2022).Little internal airflow resistance in both nasal cavities, following the itr procedure ("nose feels too open", as confirmed in the patient's (b)(6) 2022 diagnosis).Ulceration in the nasal valves, with increasingly excessive dryness, high velocity air vortex, following the itr procedure (as observed and diagnosed on (b)(6) 2022 and (b)(6) 2022).Severe internal nasal valve collapse on both sides (>2.0mm on each side during normal inhalation effort) (as was formally observed and reported on (b)(6) 2022).Chronic obstruction in the left nasal valve caused by severe mucosal dryness, following the itr procedure (as diagnosed on (b)(6) 2022).Poor air filtering with cold air hitting the patient's nasopharynx, following the itr procedure (as diagnosed on (b)(6) 2022).Anosmia/loss of smell - complete on the left side, partial on the right side, following the itr procedure (as diagnosed on (b)(6) 2022).Obstructive sleep apnea, following the itr procedure (as diagnosed on (b)(6) 2022 and confirmed on (b)(6) 2022).The patient started using the cpap machine on (b)(6) 2022.Extreme symptoms of anxiety, depression and post-traumatic stress disorder from the injuries, pain and suffering (the patient started a psychotherapy course of treatment on (b)(6) 2022).
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).